Acetaminophen is fever reducer and pain reliever. It is used for treating many conditions like colds, backache, fevers, muscle aches, headache, toothaches and arthritis. Acetaminophen causes damage to the liver so let us understand how to protect you.
Acetaminophen is very popular today and many people use it today as OTC drug for reducing fever or as a pain reliever. Acetaminophen is present as an active ingredient in many remedies used as OTC for sleeping, flu and cold. It is also present as active ingredient in various pain relievers or OTC drugs like Excedrin, Tylenol and brands that are prescribed like Percocet or Vicoden.
Acetaminophen (Tylenol) is a pain medicine. Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.
Acetaminophen overdose is one of the most common poisonings. People often think that this medicine is very safe. However, it can be deadly if taken in large doses.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetaminophen. Other medicines that contain acetaminophen include:
- Various cold and flu medicines
Note: This list is not all-inclusive.
Common dosage forms and strengths:
- Suppository: 120 mg, 125 mg, 325 mg, 650 mg
- Chewable tablets: 80 mg
- Junior tablets: 160 mg
- Regular strength: 325 mg
- Extra strength: 500 mg
- Liquid: 160 mg/teaspoon (5 milliliters)
- Drops: 100 mg/mL, 120 mg/2.5 mL
Adults should not take more than 3,000 mg of single-ingredient acetaminophen a day. You should take less if you are over 65 years old. Taking more, especially 7,000 mg or more, can lead to a severe overdose problems. If you have liver or kidney disease, you should discuss the use of this drug with your health care provider.
Symptoms may include:
- Abdominal pain, upset stomach
- Appetite loss
- Jaundice (yellow skin and whites of the eyes)
- Nausea, vomiting
Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.
There is no home treatment. Seek medical help right away.
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person’s age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The provider will measure and monitor the person’s vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- CT (computerized tomography, or advanced imaging) scan
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms, including an antidote, n-acetylcysteine (NAC), to counteract the effects of the drug
People with liver disease are more likely to develop serious complications of acetaminophen overdose. Overdose may be either acute (sudden or short-term) or chronic (long-term), depending on the doses taken, and symptoms may therefore vary.
If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.
However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.
Tylenol overdose; Paracetamol overdose
Aronson JK. Paracetamol (acetaminophen) and combinations. In: Aronson JK, ed. Meyler’s Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:474-493.
Hendrickson RG, McKeown MJ. Acetaminophen. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 143.
US National Library of Medicine; Specialized Information Services; Toxicology Data Network website. Acetaminophen. toxnet.nlm.nih.gov. Updated April 9, 2015. Accessed February 14, 2019.
What are the risks associated with Acetaminophen?
Most people feel that hepatitis or alcohol consumption is the major reasons that lead to liver failure. Well, that is not true. Acetaminophen overdose becomes the leading cause of damage to the live mostly in United States.
This can result in liver failure, increased liver enzymes, abnormal function of the liver and even death. There are toxic residues left by Acetaminophen in your liver, and your liver needs help in removing the toxic residues from the body. These residues can pile up over a period of time if the liver doesn’t get the help that it needs to do its job. Acetaminophen also leads to acute failure of liver.
Some people who try to combine Acetaminophen and alcohol to commit suicide can lead to dangerous effect like liver failure and it can be fatal as well if left untreated right away. When a person with overdose of Acetaminophen, he/ she needs to hospitalize immediately and this can help saving the patient’s life.
In order to avoid the risk factors associated with Acetaminophen, the most important thing you should remember is that make sure you read the entire information given on the label and follow instructions mentioned for dosing carefully. Do not exceed the recommended dose, even if you feel you need it. With Acetaminophen there is very less room for error so being alert. On the label you will find the instructions regarding the duration for which you can take the medicine. Make sure you follow this precaution strictly. Ideally you should not take the medicine for more than ten days and ask for medical help in any problem occurs.
Also read the labels of the medicines you’re taking carefully to avoid doubling up the recommended dose in order to avoid Acetaminophen overdose. Do not combine alcohol with Acetaminophen as this elevates the load of toxins on your liver.
Some of the symptoms of Acetaminophen overdose that you might observe are flu. In such cases you might feel you are having normal flu, whereas this can be because you are taking Acetaminophen since past many days, it is better to consult your doctor immediately to avoid further complications. It can save your life. It is always better to be safe so avoid taking overdose of Acetaminophen and follow the instructions on the label carefully to avoid risks that can be fatal.